Alert archive / Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 1, NWS Morristown, TN

February 16, 2003Lee County, Wise County, City of Norton, Virginia

NWS Morristown, TN issued this flash flood warning at Feb 16, 2003, 12:00 AM EST for Lee County, Wise County, City of Norton, Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 16, 2003, 12:00 AM EST (05:00 UTC)
Expired
Feb 16, 2003, 6:00 AM EST
In force
6 hr
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties City of Norton, VA, Lee County, VA, Wise County, VA

The radar

The Jackson,KY radar (KJKL), 85 km from the middle of the area, began a volume at 05:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 5.0 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2003-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2003-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 323 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
448 m above ground
0-6 km bulk shear
94 kt
0-1 km storm-relative helicity
323 m²/s²
0-3 km storm-relative helicity
474 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 160502
FFWMRX
VAC105-195-720-161100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1200 AM EST SUN FEB 16 2003

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LEE COUNTY IN SOUTHWEST VIRGINIA
  WISE COUNTY IN SOUTHWEST VIRGINIA
  CITY OF NORTON IN SOUTHWEST VIRGINIA

* UNTIL 600 AM EST

RECENT RAINFALL HAS RESULTED IN AMOUNTS IN EXCESS OF THREE INCHES 
ACROSS THE WARNED AREA. AN LARGE AREA OF MODERATE TO HEAVY SHOWERS 
WILL MOVE NORTHEAST AT 30 MPH ACROSS THIS AREA TONIGHT. A FEW 
THUNDERSTORMS ARE ALSO POSSIBLE. THIS ACTIVITY WILL RESULT IN HOURLY 
RAINFALL RATES UP TO ONE INCH AN HOUR. REDEVELOPING SHOWERS AND 
FLOODING CONTINUING OVERNIGHT IS LIKELY. 

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE SOME FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...THIS
STORM WILL CAUSE FLOODING OF COUNTRY ROADS...FARMLANDS...AND OTHER
LOW LYING AREAS THAT ARE SUBJECT TO FLOODING. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS.

LAT...LON 3718 8259 3705 8254 3694 8233 3687 8277
          3664 8304 3664 8359 3671 8337 3674 8317
          3686 8305 3686 8295 3691 8286 3698 8286
          3704 8271 3712 8271

$$

17

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 15, 9:00 PM EST, 3 hours earlier.

Area forecast discussion, Feb 15, 9:00 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
900 PM EST SAT FEB 15 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
900 PM EST SAT FEB 15 2003

FORECAST FOR TONIGHT GENERALLY APPEARS TO BE ON TRACK. PRECIP HAS
BECOME MORE CONVECTIVE IN NATURE. SOME LIGHTNING STRIKES ARE
OCCURRING IN THE SOUTHERN TIER COUNTIES OF THE FORECAST AREA AT THIS
TIME. CURRENT FORECAST HAS THIS SCENARIO HANDLED WELL. TEMPS LOOK
REASONABLE. NO CHANGES ARE WARRANTED AT THIS TIME.

.MRX...
NC...FLOOD WATCH TONIGHT FOR ZONES NCZ060>061.

TN...FLOOD WATCH TONIGHT FOR ZONES TNZ012>018...TNZ035>047...
TNZ067>074...TNZ081>087...TNZ098>102.

WINTER WEATHER ADVISORY LATE TONIGHT AND SUNDAY FOR ZONES TNZ018...
TNZ045...TNZ047.

VA...FLOOD WATCH TONIGHT FOR ZONES VAZ001>002...VAZ005>006...VAZ008.

WINTER WEATHER ADVISORY LATE TONIGHT AND SUNDAY FOR ZONES VAZ006...
VAZ008.

LCM

*********************************************************************
AFTERNOON FORECAST DISCUSSION
345 PM EST SAT FEB 15 2003

CURRENT SURFACE ANALYSIS SHOWS A QUASI-STATIONARY WARM FRONT ALONG
THE NORTHERN TN AREAS...WITH WARM MOIST MOVING INTO THE FORECAST
AREAS. LIGHT TO MODERATE RAIN CONTINUES ACROSS THE FORECAST AREA AS
THE LOW PRESSURE SYSTEM OVER THE LOWER MS VALLEY SLOWLY MOVES EAST.
EXPECT RAIN TO GRADUALLY INCREASE IN COVERAGE AND INTENSITY TONIGHT
AS THE SURFACE LOW AND ITS ASSOCIATED UPPER TROUGH MOVE INTO THE TN
VALLEY. INSTABILITY INCREASES SOMEWHAT TONIGHT AS THIS LOW
APPROACHES THE AREA...SO WILL CONTINUE A MENTION OF A FEW TSTORMS.
WILL CONTINUE THE FLOOD WATCH TONIGHT...MAINLY FOR THE THREAT OF
FLOODING OF RIVERS AND STREAMS. THIS LOW IS PROGGED BY THE MODELS TO
MOVE EVEN SLOWER THAN PREVIOUSLY THOUGHT...SO THIS FLOOD WATCH MAY
NEED TO BE EXTENDED THROUGH SUNDAY.

COLDER AIR BUILDS SOUTH AND WEST FROM THE MID ATLANTIC REGION LATE
TONIGHT INTO SUNDAY...WHICH WILL COULD SET THE STAGE FOR THE
DEVELOPMENT OF SOME FREEZING RAIN AND SLEET ACROSS PORTIONS OF
SOUTHWEST VIRGINIA AND EXTREME NORTHEAST TENNESSEE. RIGHT NOW..ONLY
LIGHT ACCUMULATIONS (GENERALLY LESS THAN A FOURTH OF AN INCH) ARE
EXPECTED...SINCE THE BULK OF THE COLDER AIR SHOULD REMAIN FURTHER
EAST ACROSS NORTH CAROLINA AND CENTRAL VIRGINIA.

AS FOR TEMPS...NGM AND AVN NUMBER SHOW DISCREPANCIES AND WILL
GENERALLY COMPROMISE BETWEEN THE TWO THROUGH THE PERIOD.

THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY:

CHA   52  52  38  44 / 100 100  60  20
TYS   47  47  36  40 / 100 100  70  40
TRI   38  38  34  38 / 100 100  90  60
OQT   47  47  36  40 / 100 100  70  40

.MRX...
NC...FLOOD WATCH TONIGHT FOR ZONES NCZ060>061.

TN...FLOOD WATCH TONIGHT FOR ZONES TNZ012>018...TNZ035>047...
TNZ067>074...TNZ081>087...TNZ098>102.

WINTER WEATHER ADVISORY LATE TONIGHT AND SUNDAY FOR ZONES TNZ018...
TNZ045...TNZ047.

VA...FLOOD WATCH TONIGHT FOR ZONES VAZ001>002...VAZ005>006...VAZ008.

WINTER WEATHER ADVISORY LATE TONIGHT AND SUNDAY FOR ZONES VAZ006...
VAZ008.

DMG

*********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1015 AM EST SAT FEB 15 2003

CURRENT SURFACE ANALYSIS SHOWS A STRONG LOW PRESSURE SYSTEM CENTERED
OVER ARKANSAS...WITH A WARM FRONT EXTENDING EAST ACROSS THE TN/KY
STATE LINE. SOME PATCHY DENSE FOG IS STILL BEING REPORTED ACROSS THE
FORECAST AREA...BUT THIS FOG SHOULD GRADUALLY LIFT LATER THIS
MORNING AS WINDS PICK UP. AREA RADARS REVEAL LIGHT TO MODERATE RAIN
CONTINUING ACROSS MOST OF THE FORECAST AREA...WITH HEAVIER RAIN AND
A FEW TSTORMS OCCURRING ACROSS MIDDLE TN. MODELS SHOW LIFT
INCREASING ACROSS THE FORECAST AREA LATER THIS AFTERNOON AND
EVENING...AS THIS SURFACE LOW AND ITS ASSOCIATED STRONG UPPER TROUGH
APPROACH. BASED ON FUTURE 24 HOUR FORECASTED RAINFALL...A FEW RIVERS
ARE EXPECTED TO RISE ABOVE FLOOD STAGE IN THE AREA...AND HAVE ISSUED
RIVER FLOOD WARNINGS ACCORDINGLY.

CURRENT FORECAST LOOKS TO BE ON TRACK...BUT WILL UPDATE LATER THIS
MORNING MAINLY TO TWEAK MORNING WORDING.

DMG

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
450 AM EST SAT FEB 15 2003

SURFACE ANALYSIS INDICATING WARM FRONT HAS PUSHED NORTH OF OUR CWA.
SURFACE LOW IN SOUTHWEST MO.  RADAR SHOWING RAIN CONTINUING TO
SPREAD INTO CWA.  MODELS SHOWING STRONG UPPER TROUGH AND SURFACE LOW
CONTINUE TO TRACKING EAST THROUGH THE WEEKEND.  GOOD DYNAMICS AND
MOISTURE TO SUPPORT 100 POPS THROUGH SUNDAY AND LIKELY POPS SUNDAY
NIGHT.  MAY ALSO HEAR SOME THUNDER THIS AFTERNOON AND EVENING FROM
THE GOOD DYNAMICS...BUT BEST INSTABILITY REMAINS TO THE SOUTH.
MESOETA INDICATING SOME COLD AIR INTRUDING IN THE LOW LEVELS IN THE
NORTHEAST TONIGHT...AVN A LOT WARMER.  WILL GO WITH MESOETA AND KEEP
WINTER WEATHER WATCH GOING FOR OUR EXTREME NORTHEAST COUNTIES WERE
THE BEST COLD INTRUSION IS.  MAY HAVE SOME FREEZING RAIN MIXING IN
THE RAIN ON SUNDAY NIGHT ACROSS NORTHEAST TENNESSEE AND SOUTHWEST
VIRGINIA...BUT WILL WAIT ON CHANGING ANY WATCHES.  PROBABLY SEE SOME
PRECIP HANGING AROUND MONDAY MORNING BEFORE MOVING OUT MONDAY NIGHT.

CHA   59  48  50  40 / 100 100  90  60
TYS   56  46  48  38 / 100 100  90  70
TRI   49  37  39  34 / 100 100  90  70
OQT   56  46  48  38 / 100 100  90  70

GH
Hazardous weather outlook, Feb 15, 5:20 AM EST, 18 hours 40 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-006-008-161100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
520 AM EST SAT FEB 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN
VIRGINIA...EAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA.

.DAY ONE...

AN UPPER TROUGH OF LOW PRESSURE ACROSS THE SOUTHERN PLAINS WILL
CONTINUE TO PULL MOISTURE NORTH INTO THE SOUTHERN APPALACHIANS IN
ADVANCE OF THIS SYSTEM.  ABUNDANT MOISTURE COMBINED WITH A WARM
FRONT PULLING NORTH ACROSS THE AREA TODAY WILL PRODUCE PERIODS OF
RAIN WITH EMBEDDED THUNDERSTORMS.  SOME OF RAIN WILL BE HEAVY AT
TIMES TODAY AND TONIGHT.

THE PROLONGED RAINS AND ALREADY SATURATED GROUND MAY PRODUCE RAPID
STREAM RISE AND FLOODING OF STREAMS...CREEKS AND LOW LYING AREAS
ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA AND SOUTHWEST NORTH
CAROLINA TODAY AND TONIGHT.

A SURGE OF COLD AIR WILL SPILL SOUTH ACROSS VIRGINIA AND THE CAROLINAS
TONIGHT.  TEMPERATURES MAY DROP BELOW FREEZING ACROSS SECTIONS OF
SOUTHWEST VIRGINIA AND EXTREME NORTHEAST TENNESSEE SATURDAY NIGHT.
FREEZING RAIN...SLEET AND SNOW ARE POSSIBLE ACROSS THESE AREAS WITH
SIGNIFICANT ICE AND SNOW ACCUMULATIONS POSSIBLE.

* FLOOD WATCH................SEE WGUS66 KMRX - FFAMRX FOR DETAILS *

* WINTER STORM WATCH.........SEE WWUS44 KMRX - WSWMRX FOR DETAILS *

.DAYS TWO THROUGH SEVEN...

THE UPPER LEVEL STORM SYSTEM WILL PULL ACROSS THE SOUTHERN APPALACHIANS
SUNDAY AND SUNDAY NIGHT CONTINUING LIKELY CHANCES OF PRECIPITATION.
A CONTINUED MIX OF FREEZING RAIN...SLEET AND SNOW ARE POSSIBLE ACROSS
SOUTHWEST VIRGINIA AND EXTREME NORTHEAST TENNESSEE SUNDAY.  SIGNIFICANT
ICE AND SNOW ACCUMULATIONS ARE POSSIBLE.

* WINTER STORM WATCH.........SEE WWUS44 KMRX - WSWMRX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.  SPOTTER
REPORTS MAY BE NEEDED TODAY AND TONIGHT DUE TO THE CHANCE OF FLOODING
OF AREA STREAMS...CREEKS AND LOW LYING AREAS.

DH

Nearby

Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.